Vet Sacramento Clock Icon

Open Hours Mon-Sat (9 AM to 6 PM)

Vet Sacramento Location Icon
Address 2000 Royal Oaks Dr, Sacramento, CA 95813

your data is safewith Vet Sacramento

google captcha ssl secure active campaign

Medication Overdose in Dogs

Medication overdose may happen to a dog if it receives a huge dose of medication. This happens because each member of the family gives the dog pet medication CA without knowing that it has already received its medication. Perhaps the dog is curious and has chewed the bottle, which made it ingest all the medication. Or in some situations, even when the dog is on the proper dose. A few medications may end up to overdose even though you follow the prescription recommendations by your vet. Some conditions may no longer need that dose of medication or may no longer need the medication at all. There is no way to know this. Contact Meds for Pets Sacramento, and our specialist will help determine how much dosage your dog needs.

Medication Dangerous to Dogs

Several medications are available without a prescription from a veterinarian. These medications are called over-the-counter medication, which includes treatments for headaches, stuffy nose, stomachaches, pain, and diarrhea. You may get tempted to give some of this medication to your dog to help your pet.

Unfortunately, dogs’ organ function and metabolism are not similar to ours, and medication that may help improve your symptoms may lead to toxicity to your pet. Do not give any medication, prescription or over-the-counter, without your veterinarian’s approval. Several medicines for pets in CA are available for people who can help your pet, but you have to be careful to give the right medicine at the proper dosage. Consult your veterinarian to avoid severe effects from overdose or toxicity of medications.

Drug Poisoning Symptoms

Depending on the medication, different symptoms can be present. If you notice any signs for the list below, you should take your dog to the veterinarian right away:

  • Vomiting
  • Drooling or excessive salivation
  • Lack of coordination
  • Weakness
  • Disorientation
  • Tremors
  • Frequent urination
  • Agitation
  • Excessive thirst
  • Very fast or too slow heartbeat
  • Pale mucous membranes
  • Low blood pressure/li>
  • Lethargy
  • Seizures
  • Depressed breathing
  • Stupor and coma

Diagnosis of Overdose in Dogs

You have to give a thorough history of your dog’s health and recent activities to your veterinarian. Your vet will conduct a comprehensive physical assessment on your dog, considering their health history and the development of symptoms. Blood tests may be recommended as some drugs may affect the body quickly while others are more slow-active, and the initial blood sample will show the progression or improvement of the drug to your pet’s body.

Diagnosis and treatment will most likely depend on the symptoms and information you have given to your veterinarian and your dog’s current behavior, as well as a result of the test your veterinarians perform.

Treatment

The treatment for overdose in dogs depends on the type of drug ingested. If ingestion was less than an hour, vomiting could be induced to lessen the amount of medication absorbed. However, do not include vomiting if your dog is unconscious, having trouble breathing, or showing signs of severe distress or shock. If you are not sure, call your veterinarian before proceeding.

More severe medication illnesses need hospitalization with intravenous fluids. Some drugs have antidotes that may be required. Keep in mind that some drugs are toxic to an animal that may lead to death.

It is essential to contact your veterinarian if you suspect your dog has ingested some medication. Secure all medication, store these away from your pets, and do not give medication without your veterinarian’s approval.

Call Us!

For more information about drug overdose and toxicity in dogs, please contact Meds for Pets Sacramento.